Alert archive / Hawaii / Flash Flood Warnings in 2025

Flash Flood Warning 5, NWS Honolulu, HI

January 30, 2025Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 30, 2025, 7:59 PM HST for Kalawao County, Hawaii. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2025, 7:59 PM HST (05:59 UTC)
Expired
Jan 31, 2025, 4:44 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2025-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2025-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 30, 3:39 PM HST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 30, 3:39 PM HST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
339 PM HST Thu Jan 30 2025

.SYNOPSIS...
Heavy showers and thunderstorms, a few of which may be severe,
will shift from Oahu this evening to Maui County overnight into
Friday. These storms will bring intense rain rates capable of
producing flash flooding. Strong to severe winds southwest winds
are also possible. Conditions will gradually improve with cooler
and drier air building in behind the front Friday night through
the weekend. Cool and breezy trade wind weather is expected
through the first half of next week.

&&

.DISCUSSION...

The forecast area remains entrenched in the warm sector of a 986mb
low positioned about 500 miles north of Kauai, or near 30N, at press
time. Strong, deep layer southwesterlies persist this afternoon with
gusts in excess of 50 mph measured on each island. Background warm
advection is generally preventing higher end winds from mixing to
the surface, as expected, but downsloping north and east of terrain
in addition to convective forcing has nonetheless produced numerous
strong wind gusts across the state many of which have been
accompanied by downed trees and power lines. The nature of the wind
threat will remain unchanged through tonight and the High Wind Watch
looks to be in good shape through noon HST Friday.

A moderately unstable and strongly sheared airmass remains in place
over Oahu and points east. The Severe Thunderstorm Watch will remain
in effect until 6pm, mainly for thunderstorm wind gusts up to 60
mph. Model guidance has varied in their depictions of the convective
evolution this afternoon into tonight. Generally speaking, warm
sector convection has been too widespread in the global models and
propagates eastward much too quickly in the high res guidance.
Instead, convection remains anchored along the mid-level instability
gradient, or the western edge of the unstable airmass which has
resided over the island of Oahu for the balance of the day. Several
waves of rainfall have already impacted the island with intense rain
rates of 1-4"/hour observed. The latest GFS guidance indicates the
mid-level/700mb instability gradient shifting east of Oahu into Maui
County between roughly 6pm and midnight. During this time,
convection should finally show a tendency to migrate eastward and
will refocus heavy rain over Molokai, Lanai, and Maui (particularly
leeward areas) for the remainder of the overnight period.

The high res guidance is once again hinting that heavy rain will
shift east of Maui by Friday morning, but at this point this appears
highly suspect as the instability gradient will reside over Maui for
the entirety of the day on Friday. These solutions are treated with
extreme caution, and suspect the flash flood threat for the island
of Maui will continue well into Friday. The forecast for Maui is
therefore unchanged for Friday and higher end pops remain in place.
This outcome would likewise delay the onset of heavy rain over the
Big Island (and snow over the summits). The instability gradient
shifts over the Big Island late Friday into Friday night as low
pressure pulls away and forcing diminishes potentially limiting any
flash flood threat there. The forecast over the eastern end of the
state remains largely unchanged at the moment but will be subject to
revision as convective trends through tonight become more clear.

Finally, the cold front itself will reach Kauai tonight around
midnight, falling apart as forcing weakens and dry air aloft spreads
over existing frontal moisture. Flood potential will be limited by
this time. Little will remain of the front once it reaches Oahu
during the predawn hours Friday. This may allow the Flood Watch to
expire early over the western portion of the state.

Pleasant, dry post-frontal airmass filters in over Kauai and Oahu
for the weekend as trades return.

&&

.AVIATION...

An active weather pattern will continue across the state into
Friday morning as a deep low pressure system passes to the north.
A cold front approaches from the northwest, while a convergence
band has set up over Oahu and Maui County late this afternoon
producing intense thunderstorms/lightning, localized strong
turbulence, reduced visibility and lowered ceilings, and mountain
obscurations.

AIRMET Sierra is posted for IFR conditions over Oahu, Molokai and
Maui entire island. AIRMET Sierra is also in effect for tempo
mountain obscurations above 2000 feet for Kauai (also the entire
island).

AIRMET Tango is posted for tempo moderate turbulence below 10,000
feet, and also from FL270 to FL400 (entire state). Strong sustained
winds and downsloping gusts are expected along north and east
sides of the islands, and AIRMET tango is posted for sustained
winds of 30 knots or greater. Light icing is expected in layer
14,000 feet to FL240. These hazards will likely continue through
Friday morning before the cold front slides past Kauai and
quickly lifts northeastward.

The quickly evolving weather situation should be closely monitored
for upates. Check for AIRMET and SIGMET updates on our website
and on the Graphical Forecast for Aviation tool.

&&

.MARINE...

A strengthening 994mb low centered few hundred miles northwest of
Kauai will continue to move eastward and pass north of the
islands on Friday. Latest radar imagery is showing a line of
strong to severe thunderstorms around Oahu this afternoon with
damaging winds and waterspouts possible. The threat for strong to
severe thunderstorms should gradually shift eastward tonight with
Maui and Big Island waters expected to be impacted tonight into
Friday. Special Marine Warnings have been ongoing over the
coastal waters due to the strong thunderstorms producing gusts
above 50 kt. A Gale Warning remains in effect for the waters
around Kauai, and a Small Craft Advisory is posted for the
remaining coastal waters. The Gale Warning should expire later
tonight, but Small Craft Advisories will be likely for Friday.

Moderate to fresh W to NW winds with improving weather trends
will quickly build in after the front passes through each island.
The front should be pushing through the western half of the state
on Friday and the eastern half of the state Friday night into
Saturday. Moderate to locally strong NE trade winds will develop
by Sunday as high pressure builds far NW of the islands.

Nearshore buoys are showing the new long-period N swell filling in
this afternoon. This swell should peak this evening into tonight
then slowly decline on Friday. The low passing N of the state
continued to intensify during the day today with the daytime ASCAT
pass showing a small fetch of 50 knots directed toward the state.
This low will produce a wide range of swells with directions ranging
anywhere from the SW to NNE through Saturday. The largest pulse
will likely be with the fetch of 50 knot winds seen earlier today.
This swell should fill in on Friday and could cause surf to reach
advisory thresholds during the day Friday. A similar sized or
slightly larger N to NNE swell is possible Sunday into early next
week and surf may once again reach advisory thresholds. A couple
moderate sized WNW swells are also expected, a smaller one this
weekend, and a slightly larger one from Monday into Wednesday with
the peak on Tuesday.

Rough and choppy surf along south and west facing shores, due to
the strong to gale force kona winds will peak tonight and steadily
decrease on Friday as the winds ease.

&&

.FIRE WEATHER...
Critical fire conditions not expected during the forecast period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for Niihau-Kauai Leeward-
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central
Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island
Interior-Kauai North-Kauai East-Kauai South-East Honolulu-
Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-Big Island
Southeast-Big Island East-Big Island North.

High Wind Warning until noon HST Friday for Niihau-Kauai Leeward-
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central
Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Kona-Kohala-Big Island Interior-Kauai North-
Kauai East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Windward-Koolau Leeward-Molokai-Lanai Windward-Lanai
Leeward-Lanai South-Maui Central Valley North-Maui Central
Valley South-Windward Haleakala-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-Big Island
East-Big Island North.

High Wind Warning until 6 PM HST Friday for Haleakala Summit.

High Wind Warning until 6 AM HST Saturday for Big Island Summits.

Winter Storm Warning until 6 AM HST Saturday for Big Island
Summits.

Gale Warning until 6 AM HST Friday for Kauai Northwest Waters-
Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel.

Small Craft Advisory until 6 AM HST Friday for Oahu Windward
Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward
Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

&&

DISCUSSION...JVC
AVIATION...Foster
MARINE...Kino
FIRE WEATHER...JVC

In the hours before

Special weather statement, Jan 30, 2:14 PM HST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Honolulu HI
214 PM HST Thu Jan 30 2025

HIZ003-029-310045-
Kauai North HI-Kauai Southwest HI-
214 PM HST Thu Jan 30 2025

...A STRONG THUNDERSTORM WILL IMPACT KAUAI IN KAUAI COUNTY THROUGH
245 PM HST...

At 212 PM HST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Barking Sands, or 31 miles west of Lihue, moving
northeast at 40 mph. This thunderstorm will move near Barking Sands
and Kekaha at approximately 230 PM HST.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kekaha, Mana, Waimea, Barking Sands, Polihale, Pakala Village, and
Waimea Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2196 15957 2192 15964 2196 15967 2199 15977
      2202 15979 2206 15979 2211 15974 2214 15973
TIME...MOT...LOC 0012Z 237DEG 36KT 2194 15985

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wroe
Local storm report, Jan 30, 2:27 PM HST, 5 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
227 PM HST Thu Jan 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     Non-Tstm Wnd Dmg 4 WNW Hilo              19.72N 155.14W
01/30/2025                   Hawaii             HI   Public

            Waianuenue Avenue in South Puna is closed in
            Piihonua (above bridge) due to down trees
            and fallen power lines.

&&

MMB
Local storm report, Jan 30, 4:28 PM HST, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
428 PM HST Thu Jan 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Landslide        1 NNW Waihee            20.94N 156.52W
01/30/2025                   Maui               HI   Dept of Highways

            A boulder is blocking one lane on Kahekili
            Highway at mile marker 5 in the vicinity of
            Waihee River.

&&

MMB
Local storm report, Jan 30, 5:21 PM HST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
521 PM HST Thu Jan 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     1 E Ala Moana Beach Par 21.29N 157.84W
01/30/2025                   Honolulu           HI   Public

            tree fell on 2 cars.

&&

MMB
Local storm report, Jan 30, 5:45 PM HST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
545 PM HST Thu Jan 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     1 E Ala Moana Beach Par 21.29N 157.84W
01/30/2025                   Honolulu           HI   Dept of Highways

            Keeaumoku St. both directions closed between
            Kapiolani Blvd. and Makaloa St. due to a
            down tree.

&&

MMB
Special weather statement, Jan 30, 6:32 PM HST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Honolulu HI
632 PM HST Thu Jan 30 2025

HIZ037-039>041-310530-
Molokai Windward HI-Molokai North HI-Molokai Leeward South HI-
Molokai West HI-
632 PM HST Thu Jan 30 2025

...STRONG THUNDERSTORMS WILL IMPACT MOLOKAI IN MAUI COUNTY THROUGH
730 PM HST...

At 632 PM HST, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Hawaii Kai to 25 miles south
of Manoa to 32 miles south of Honolulu. Movement was northeast at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hoolehua, Maunaloa, Kualapuu, Kepuhi, Kalaupapa National Park, and
Molokai Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2120 15719 2118 15701 2121 15698 2121 15696
      2110 15704 2111 15710 2109 15714 2109 15730
      2111 15731 2119 15725 2123 15725
TIME...MOT...LOC 0432Z 246DEG 37KT 2107 15773 2098 15768 2085 15777

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 2:09 PM HSTSpecial Marine WarningHFO49 min
Jan 30, 2:14 PM HSTSpecial Weather StatementHFOKauai31 min
Jan 30, 2:53 PM HSTSpecial Marine WarningHFO52 min
Jan 30, 3:16 PM HSTSevere Thunderstorm WarningHFOHonolulu29 min
Jan 30, 3:35 PM HSTSpecial Marine WarningHFO55 min
Jan 30, 4:19 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 30, 4:27 PM HSTSpecial Marine WarningHFO63 min
Jan 30, 5:23 PM HSTSpecial Marine WarningHFO97 min
Jan 30, 6:22 PM HSTAreal Flood AdvisoryHFOKalawao56 min
Jan 30, 6:23 PM HSTSpecial Marine WarningHFO2 hr
Jan 30, 6:32 PM HSTSpecial Weather StatementHFO58 min
Jan 30, 6:34 PM HSTAreal Flood AdvisoryHFOKalawao85 min
Jan 30, 6:52 PM HSTSevere Thunderstorm Warning Considerable damage threatHFOKalawao53 min
Jan 30, 6:56 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao33 hr
Jan 30, 7:18 PM HSTFlash Flood WarningHFOKalawao5 hr
Jan 30, 7:30 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 30, 8:17 PM HSTSpecial Marine WarningHFO118 min
Jan 30, 8:26 PM HSTSpecial Marine WarningHFO2 hr
Jan 30, 9:03 PM HSTSpecial Weather StatementHFOKalawao57 min
Jan 30, 10:10 PM HSTSpecial Marine WarningHFO2 hr
Jan 30, 10:25 PM HSTSpecial Marine WarningHFO2 hr
Jan 31, 12:09 AM HSTSpecial Marine WarningHFO2 hr
Jan 31, 12:24 AM HSTSpecial Marine WarningHFO2 hr
Jan 31, 1:43 AM HSTSpecial Weather StatementHFOKauai62 min
Jan 31, 1:53 AM HSTSpecial Marine WarningHFO2 hr
Jan 31, 2:08 AM HSTAreal Flood AdvisoryHFOHawaii62 min
Jan 31, 2:08 AM HSTSpecial Marine WarningHFO2 hr
Jan 31, 3:10 AM HSTFlash Flood WarningHFOHawaii5 hr
Jan 31, 4:08 AM HSTSpecial Marine WarningHFO2 hr
Jan 31, 4:50 AM HSTWind AdvisoryHFOHawaii, Kalawao4 hr
Jan 31, 6:16 AM HSTSpecial Marine WarningHFO98 min
Jan 31, 6:18 AM HSTSpecial Weather StatementHFOHawaii57 min
Jan 31, 7:22 AM HSTSpecial Weather StatementHFOHawaii23 min
Jan 31, 7:59 AM HSTFlash Flood WarningHFOHawaii3 hr
Jan 31, 8:34 AM HSTSpecial Marine WarningHFO56 min
Jan 31, 9:25 AM HSTSpecial Marine WarningHFO65 min
Jan 31, 9:38 AM HSTSpecial Weather StatementHFO37 min
Jan 31, 9:53 AM HSTSpecial Marine WarningHFO67 min
Jan 31, 10:37 AM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.